Utah, 2009

Winter Storm and High Wind in Utah, April 1, 2009

April 1, 2009 · NWS SLC · 3 events in 3 counties and zones

A winter storm arrived in Utah on the last day of March and continued into April, bringing heavy snow and gusty winds to the Wasatch Mountains. The associated cold front also brought gusty winds to the west deserts of Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A winter storm arrived in Utah on the last day of March and continued into April, bringing heavy snow and gusty winds to the Wasatch Mountains. The associated cold front also brought gusty winds to the west deserts of Utah. Note that this episode began in March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 31, 8:01 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Mar 31, 8:01 PM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
901 PM MDT TUE MAR 31 2009

.SYNOPSIS...A VIGOROUS PACIFIC COLD FRONT WILL CROSS THE AREA
TONIGHT THROUGH WEDNESDAY MORNING. YET ANOTHER SYSTEM IS FORECAST
FOR THE AREA STARTING THURSDAY NIGHT AND LASTING INTO THE UPCOMING
WEEKEND.

&&

.DISCUSSION...EVENING WATER VAPOR IMAGERY AND OBJECTIVE ANALYSIS
DEPICT A SHORTWAVE TROUGH AND ASSOCIATED JET STREAK DIGGING
SOUTHEAST THROUGH THE NORTHERN ROCKIES. ASSOCIATED SURFACE FRONT
CURRENTLY DROPPING SOUTH INTO NORTHERN UT...AND IS ACCOMPANIED BY
A LINE OF CONVECTION INCLUDING ISOLATED THUNDERSTORMS. THIS FRONT
IS EXPECTED CONTINUE SOUTH THROUGH THE NORTHERN WASATCH
FRONT...REACHING THE SALT LAKE AND TOOELE VALLEYS BETWEEN 10 AND
11 PM...AND THEN STRENGTHEN AS IT CONTINUES SOUTHEAST THROUGH THE
REMAINDER OF THE FORECAST AREA OVERNIGHT INTO THE MORNING HOURS
WEDNESDAY. WILL NEED TO INCREASE POPS ACROSS THE SOUTHEAST LATE
TONIGHT INTO WEDNESDAY MORNING AS THIS FEATURE SURGES THROUGH THE
AREA.

OTHERWISE A TIGHT COMMA-HEAD IS NOTED DEVELOPING IN IR IMAGERY
ACROSS SOUTHEAST ID. THIS FEATURE IS EXPECTED TO DROP SOUTH
ACROSS NORTHERN UT OVERNIGHT. ASSOCIATED ISENTROPIC ASCENT
COMBINED WITH A MOIST AND UNSTABLE POST FRONTAL AIRMASS AND
ASSOCIATED OROGRAPHIC ASCENT SHOULD MAINTAIN PRECIPITATION ALONG
THE WASATCH RANGE...AND POSSIBLY SPILLING INTO THE BENCHES OF THE
WASATCH FRONT THROUGH MUCH OF THE OVERNIGHT HOURS. WILL KEEP GOING
WARNINGS/ADVISORIES UNCHANGED...ALTHOUGH AM CONCERNED
ACCUMULATIONS ALONG THE VALLEY FLOORS MAY COME UP ON THE LOW END
OF THE ADVISORY SCALE.

&&

.AVIATION...WINDS AT THE SLC TERMINAL WILL CONTINUE TO BE SOUTHERLY
AND INCREASE A BIT BEFORE THE FRONT PUSHES IN. A BAND OF SHOWERS
WILL PUSH INTO THE TERMINAL AROUND 04-05Z AHEAD OF THE COLD FRONT
TURNING WINDS TO THE WEST OR NORTHWEST. SURFACE WINDS ARE THEN
EXPECTED TO STAY NORTHERLY THROUGH THE NIGHT. CEILINGS WILL BECOME
MVFR OR IFR WITH THE ONSET OF SHOWERS AND REMAIN THROUGH 12Z.
THERE IS A 60 PERCENT CHANCE OF ACCUMULATING SNOW ON THE RUNWAYS
OVERNIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 4 PM WEDNESDAY FOR UTZ006-UTZ007-
     UTZ008-UTZ009-UTZ010.

     WINTER STORM WARNING UNTIL 4 PM WEDNESDAY FOR UTZ517.

     WINTER WEATHER ADVISORY UNTIL 10 AM WEDNESDAY FOR UTZ001-UTZ002-
     UTZ003-UTZ004-UTZ005-UTZ014-UTZ015.

WY...NONE.

&&

SEAMAN/YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Mar 31, 3:27 AM MST, 20 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
427 AM MDT TUE MAR 31 2009

UTZ001>016-019>021-517-518-WYZ021-011200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
427 AM MDT TUE MAR 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL DEVELOP ACROSS THE MOUNTAINS OF NORTHERN UTAH
TODAY...BECOMING HEAVY AT TIMES TONIGHT. SNOW DEVELOPS ACROSS THE
VALLEYS OF NORTHERN UTAH LATE THIS AFTERNOON INTO TONIGHT AHEAD
OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY SNOW WILL SPREAD INTO THE CENTRAL MOUNTAINS OF UTAH
WEDNESDAY MORNING...TAPERING OFF DURING THE AFTERNOON. SNOW WILL
TAPER OFF DURING THE EARLY MORNING ACROSS THE CACHE VALLEY...AND
BY MID MORNING ACROSS THE WASATCH FRONT AND CENTRAL UTAH VALLEYS.

THE NEXT STORM SYSTEM WILL APPROACH THURSDAY...PASSING TO OUR EAST
SATURDAY NIGHT. DURING THAT TIME SPAN...SIGNIFICANT MOUNTAIN SNOW
WILL BE POSSIBLE...WITH TIMES OF SNOW ACCUMULATIONS WITHIN VALLEYS
HEADING INTO NEXT WEEKEND. WINDS MAY BECOME GUSTY FROM THE
SOUTHWEST THURSDAY INTO THURSDAY NIGHT...BUT SHOULD OTHERWISE NOT
BE SIGNIFICANT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

2 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
April 1, 12:00 AM MST to 10:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

Tony Grove SNOTEL received 1.60 inches liquid equivalent precipitation, or approximately 18 inches of new snow for the storm. In addition, the Ogden Peak sensor recorded a maximum wind gust of 83 mph. Note that this event began in March.

Winter Storm, Wasatch Mountains South of I-80

When
April 1, 12:00 AM MST to 12:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Department of Highways

Alta received 19 inches of new snow, while Snowbird received 17 inches. Winds were also gusty, with a maximum wind gust of 103 mph recorded along the peaks. Note that this event began in March.

High Wind, Great Salt Lake Desert and Mountains

When
April 1, 2:40 AM MST to 5:15 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

Multiple strong wind gusts were recorded across the Great Salt Lake and Great Salt Lake Desert, including a 73 mph gust at the Rosebud RAWS and a 67 mph gust at Promontory Point.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167621, 167622, 167623.